The main symptoms of Alzheimer’s disease include memory loss, confusion and changes in personality or mood. However, these symptoms can also be caused by medications, supplements and vitamins, or a dangerous mix of these—and often results in a false diagnosis of Alzheimer’s.
The list of drugs that can cause dementia-like symptoms is long and includes:
* antidepressants * antihistamines
* anti-Parkinson drugs * anti-anxiety medications
* cardiovascular drugs * anticonvulsants
* corticosteroids * narcotics
* sedatives * statins
The elderly are especially at risk of developing dementia-like symptoms because their bodies are not able to process medications as well as a younger person’s does. A lower metabolism, less lean body mass, less water in the body, and decreased kidney and liver functions make it harder to clean out toxins. As a result, drugs can accumulate in the body.
Also, seniors are usually prescribed more drugs as they get older. Polypharmacy is the term used to describe the use of five or more medications in people over 65. This can easily happen when multiple doctors are prescribing drugs for different ailments. The more drugs they take, the greater their risk for a damaging drug reaction.
Using one pharmacist can help provide a gatekeeper, but it is vitally important to have a primary doctor oversee the person’s complete list of prescriptions, over-the-counter medications, vitamins and supplements. Alcohol, or even taking someone else’s medication, can add to the problem.
In many cases, the cognitive symptoms vanish when medication is stopped. But don’t try to do this yourself. Work with the primary doctor to determine which medications can be reduced, eliminated or replaced without adversely affecting the person’s overall well-being. Take the bottles and containers with you so the doctor can evaluate the dosages and expiration dates.
More than 100 other conditions, from vitamin and hormone deficiencies to rare brain disorders to depression to urinary tract infections, can mimic Alzheimer’s disease. Some are readily treatable.
It’s important to know the person, be aware of medications being taken, and watch for changes in behavior. If a loved one has started exhibiting dementia-like symptoms, act quickly. Insist on an evaluation of their medications and eliminate other conditions. If dementia does exist, it is critical to start treatment as soon as possible.
Call me if you have any questions:
Elder Law Attorney
McIntyre Elder Law
123 W. Marion Street, Shelby